Skin picking in Parkinson's disease: A behavioral side-effect of dopaminergic treatment?

Authors


  • Neither of the authors have any financial disclosures to report.

IMPULSE CONTROL DISORDERS (ICD) as well as repetitive compulsive behaviors are increasingly being recognized in patients with Parkinson's disease (PD), and have been attributed to the use of dopaminergic medications, and in particular to the use of dopamine agonists.1

Skin picking (SP) is a self-injurious, repetitive behavior that can cause significant tissue damage. It is included as an example of a potential ICD not otherwise specified in the DSM-IV-TR. SP has also been categorized as a stereotypical movement disorder, in that it is a disorder that is ‘repetitive, driven and nonfunctional’.2 Patients with SP often have important psychiatric comorbidity.3 Here we report a case of a PD patient who developed SP while being treated with levodopa and a dopamine agonist. The behavior was noted to resolve upon discontinuation of the dopamine agonist.

A 51-year-old man had a 10-year history of PD. His initial symptoms consisted of a left hand tremor at rest and left-sided rigidity. In February 2008, the patient was brought to the clinic by his wife who complained that her husband had recently been ‘picking’ at his head. The skin picking had started a few weeks prior to the visit. There was no history of hair pulling behavior or of dermatological disease. In addition to levodopa 500 mg/day, entacapone 1000 mg/day and ropinirole 3 mg/day, the patient took medications for chronic lower back pain (metaxalone, fentanyl patch, hydromorphone), and had also been treated since 2003 with paroxetine and lorazepam for mild depression and anxiety. The ropinirole had been added to the patient's levodopa regimen in April 2006 to treat wearing-off symptoms related to the patient's PD. The patient's ropinirole dosage had been increased one month before the visit from 2 mg per day to 3 mg per day. Examination revealed the presence of five erythematous excoriated lesions of a diameter of 4 mm and depth of 2 mm on the patient's frontal scalp. He denied any itching or tactile or visual hallucinations involving the scalp area. Neurological examination revealed findings consistent with the diagnosis of idiopathic PD. In the ‘ON’ state, the patient scored 14/108 on the motor part of the Unified Parkinson's Disease Rating Scale. He was mildly dyskinetic, had pressured speech and hyperactive behavior. The patient was tapered off ropinirole while the remainder of his medication regimen remained unchanged. After having been off ropinirole for two months, the patient and his wife reported that he had stopped picking at his scalp. His hypomanic behavior had also resolved. Formal neuropsychological testing revealed a mild subcortical dementia as well as mild depression and anxiety.

While ICDs such as pathological gambling or compulsive shopping have been described as side-effects of dopaminergic treatment in PD, to the best of our knowledge SP has not previously been reported in PD. Although the patient was on other psychoactive medications that may have contributed, the fact that the SP resolved upon discontinuation of his dopamine agonist supports the hypothesis that this behavior could represent a behavioral side-effect of dopaminergic medication similar to other ICDs. ICDs in PD may be induced in predisposed patients by dopaminergic treatment, and in particular dopamine agonists, probably via excessive stimulation or sensitization of dopamine receptors in mesolimbic structures.4

In conclusion, we report a PD patient who developed a new onset SP, in the context of dopamine agonist therapy. Given the potential self-injurious nature of this behavior, physicians should monitor patients for the development of this possible behavioral complication of dopaminergic therapy.

Ancillary